Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 29, 2021Crawford County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 29, 2021, 10:17 PM EDT for Crawford County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 10:17 PM EDT (02:17 UTC)
Expired
Jul 29, 2021, 10:45 PM EDT
In force
28 min
Issued by
NWS Louisville, KY

County Crawford County, IN

The radar

The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS83 KLMK 300217
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1017 PM EDT Thu Jul 29 2021

INZ076-077-084-090-300245-
Crawford-Orange-Washington-Harrison-
1017 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
NORTHEASTERN CRAWFORD...SOUTHERN ORANGE AND SOUTHWESTERN WASHINGTON
COUNTIES...

At 1016 PM EDT, a strong thunderstorm was located 7 miles northeast
of English, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
English, Carefree Town, French Lick, Palmyra, Marengo, Milltown,
Hardinsburg, Leavenworth, Fredericksburg and Byrneville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3853 8668 3851 8624 3836 8603 3833 8603
      3819 8634 3820 8635 3820 8637
TIME...MOT...LOC 0216Z 315DEG 26KT 3842 8638 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 9:22 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 29, 9:22 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
922 PM EDT Thu Jul 29 2021

.Mesoscale Update...
Issued at 920 PM EDT Thu Jul 29 2021

Isolated to scattered storms are starting to develop or enter into
our southern Indiana counties. Most of this activity has been non-
severe, but toward Crawford County, Illinois, there was a supercell
that produced a TDS via KVWX. The environment across our southern
Indiana counties remains very unstable above a weak inversion (>4000
J/KG MUCAPE), so if/when storms can overcome it and tap into the
unstable air, they could quickly become strong or severe.

Earlier in the day, models hinted at broken lines of strong to
severe storms pushing into our region during the overnight hours.
The latest HRRR runs indicate much of this activity may stay
isolated to scattered in nature for the majority of the night, and
given the latest radar trends, think this could be a viable
solution. Severe potential also looks like it could persist a bit
longer than originally thought and affect portions of south-central
Kentucky through 08z-09z. One concern with more discrete activity
overnight would be a lesser threat for severe wind potential and a
higher threat for large hail and isolated tornadoes in supercells.
Thankfully, deep layer and low level shear weaken as you go toward
southern Kentucky, so the highest threats for severe potential
continue to be across southern Indiana and northern/central Kentucky.

Issued at 658 PM EDT Thu Jul 29 2021

AMDAR soundings within the past hour have indicated a weakening of
the cap in the 900-800mb layer with winds now taking on a more
northwesterly component. KLVX has also detected a couple of rogue
cells that developed, though they have struggled to strengthen given
the weak capping still in place. This activity is not anticipated to
become strong or severe.

Over the next hour or so, we may continue to see an occasional rogue
cell go up across southern Indiana and central Kentucky. Activity
currently in central Illinois and Indiana along a weak surface
boundary will begin drifting into our southern Indiana CWA counties
between 00-01z. Additional activity along a cold front just to its
north will filter into the region around or after 03z. Strong to
severe storms will be possible with that activity as it drifts
southward.

Issued at 515 PM EDT Thu Jul 29 2021

Recent AMDAR soundings from SDF indicate a fairly impressive cap
remains in place (~23C near 800mb). A look at SPC mesoanalysis pages
and high-res model guidance of 900-800mb fields indicate a warm
'nose' of temperatures stretching from the central Plains into the
lower Ohio Valley resulting in the strong cap. Winds currently at
these levels are generally out of the west or west-northwest, so
temperatures in these levels should not change much in the very near
term, which means the cap should stay in place and prohibit storm
development.

It's not until we get closer to 00z that we begin to see winds in
these levels shift more northwesterly as a trough sinks in from the
north. Cooler temperatures aloft associated with the trough will
advect in and help to break down and weaken the cap. Convection
currently in central Indiana and Illinois will drift close or toward
our area over the next several hours, and depending on how organized
it is and if there are any outflow boundaries or cold pools
associated with convection, it could be enough to overcome a
weakened cap. Threat for strong to severe storms will likely occur
after 00z and persist into the early morning hours.

&&

.Short Term...(This evening through Friday)
Issued at 320 PM EDT Thu Jul 29 2021

...Strong to Severe Storms Possible this Evening...

So far this afternoon temperatures have warmed into the upper 80s
and low 90s as of 2 pm EDT. Dew points were just oppressive in the
mid/upper 70s. This was producing heat indices around 100 degrees,
mostly west and along I-65 where we have the higher dew point
values. This heat and moisture has created a very unstable
atmosphere which will remain in place as we go into the evening
setting the stage for the development of strong to severe storms.
The Storm Prediction Center continues to keep the northern third of
our CWA (county warning area) in a slight risk for severe
thunderstorms. The main threat being gusty damaging winds and
torrential heavy rain.

Afternoon mesoanalysis shows sfc cold front stretching across
northern MO into northern IN over Lake Erie. Radar was showing
scattered development just south and along the boundary. South of the
front was strong to moderate instability with CAPE values across
central KY and southern IN ranging from 2500-3500 J/kg east of I-65
to 3500-4500 J/kg to the west. Model soundings were showing dry air
aloft keeping our DCAPE between 800-1000 J/kg keeping the main
threat gusty damaging winds in the strongest storms this evening.

Current hi-res model guidance is showing a slower solution in the
development of scattered to broken convection this evening. Updated
timing looks to drop a broken to scattered line of storms southward
into our southern Indiana and north-central Kentucky counties
between 9 PM- Midnight EDT and pushing southward into southern KY in
the early morning hours. As the storms work to along and south of
the Parkway, guidance has been consistent in showing the activity to
diminish as it reaches the TN/KY border by day break.

Tomorrow will feature cooler and less humid weather for the end of
the week. Dew points will fall into the low/mid 60s by the afternoon
with afternoon temperatures in the low to mid 80s north of the
parkways and mid/upper 80s south.

.Long Term...(Friday night through Thursday)
Issued at 315 PM EDT Thu Jul 29 2021

The long term forecast will see only minor changes.

On Saturday, as a shortwave/cold front drops south, trying to
amplify the trough over the eastern CONUS, a few showers and
thunderstorms will be possible. With most of the available moisture
towards the CWA's southwest, believe the best chances of
precipitation will be on the southwestern side of the CWA Saturday
night before fading Sunday. Rainfall totals are expected to range
from a hundreth of an inch in our southeastern Indiana and
northeastern Kentucky counties to around three quarters of an inch
near Bowling Green. Some isolated areas could see higher
amounts under heavy downpours.

Moving into early next week, northwest flow with surface high
pressure remains over the CWA. This will suppress moisture to the
south and drop dew points into the 50s across the CWA by Tuesday.
With this pattern and lack of available moisture, believe mostly dry
conditions will prevail through the end of the work week.

However, the GFS does try to form an upper closed low over the
region on Wednesday. This would increase precipitation chances
towards the end of the week, but for now, don't believe this is
likely. Plans should be based on a mostly dry comfortable week with
highs in the 80s and low dew points.

&&

.Aviation...(00Z TAF Issuance)
Issued at 659 PM EDT Thu Jul 29 2021

A broken line of showers and thunderstorms are may develop tonight
ahead of a cold front and push through southern Indiana and central
Kentucky. If a storm impacts a terminal site, expect gusty winds and
briefly reduced visibilities and ceilings. Drier air will filter in
behind the front and winds will turn to the north. VFR conditions
are anticipated in the wake of the storms for the remainder of the
forecast period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...DM
Short Term...BTN
Long Term...KDW
Aviation...DM
Hazardous weather outlook, Jul 29, 3:54 PM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
354 PM EDT Thu Jul 29 2021

INZ079-KYZ028-029-031>043-045>049-053>057-063>067-073>078-081-082-
302000-
Jefferson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Scott-
Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Hart-Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Madison, Elizabethtown, Shepherdsville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
354 PM EDT Thu Jul 29 2021 /254 PM CDT Thu Jul 29 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat index values this afternoon could reach 100 to 104 degrees,
mainly west of Interstate 65 before sunset.

Scattered thunderstorms will move through the area this evening with
a few strong to severe storms capable of producing locally damaging
winds and brief torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

INZ076>078-083-084-089>092-KYZ023>027-030-061-062-070>072-302000-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Grayson-Jefferson-Butler-Edmonson-
Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Louisville, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
354 PM EDT Thu Jul 29 2021 /254 PM CDT Thu Jul 29 2021/

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat index values this afternoon could reach 105 to 109 degrees,
mainly west of Interstate 65. Heat Advisory in effect until 7 PM
EDT.

Scattered thunderstorms will move through the area this evening with
a few strong to severe storms capable of producing locally damaging
winds and brief torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

BTN/KDW

In the hours before

Special weather statement, Jul 29, 10:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1017 PM EDT Thu Jul 29 2021

INZ076-077-084-090-300245-
Crawford-Orange-Washington-Harrison-
1017 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
NORTHEASTERN CRAWFORD...SOUTHERN ORANGE AND SOUTHWESTERN WASHINGTON
COUNTIES...

At 1016 PM EDT, a strong thunderstorm was located 7 miles northeast
of English, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
English, Carefree Town, French Lick, Palmyra, Marengo, Milltown,
Hardinsburg, Leavenworth, Fredericksburg and Byrneville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3853 8668 3851 8624 3836 8603 3833 8603
      3819 8634 3820 8635 3820 8637
TIME...MOT...LOC 0216Z 315DEG 26KT 3842 8638

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:46 PM EDTSpecial Weather StatementLMKMeade29 min
Jul 29, 11:55 PM EDTSpecial Weather StatementLMKNicholas35 min
Jul 29, 11:57 PM EDTAreal Flood AdvisoryLMKHarrison, Nicholas18 min
Jul 30, 12:15 AM EDTFlash Flood WarningLMKHarrison, Nicholas3 hr
Jul 30, 1:29 AM EDTSpecial Weather StatementLMKClark31 min
Jul 30, 1:33 AM EDTAreal Flood AdvisoryLMKBourbon, Clark12 min
Jul 30, 1:35 AM EDTSpecial Weather StatementLMKMeade25 min
Jul 30, 1:45 AM EDTFlash Flood WarningLMKBourbon, Clark2 hr
Jul 30, 2:57 AM EDTAreal Flood AdvisoryLMKGarrard, Madison2 hr
Jul 30, 3:53 AM EDTAreal Flood AdvisoryLMKBoyle, Lincoln112 min
Jul 30, 3:57 AM EDTSpecial Weather StatementLMKLincoln18 min
Jul 30, 4:02 AM EDTSpecial Weather StatementLMKTaylor28 min
Jul 30, 4:24 AM EDTSpecial Weather StatementLMKAdair21 min
Jul 30, 4:43 AM EDTSpecial Weather StatementLMKRussell17 min
Jul 30, 4:46 AM EDTSpecial Weather StatementLMKGreen29 min
Jul 30, 5:17 AM EDTSpecial Weather StatementLMKAdair, Clinton28 min
Jul 30, 5:54 AM EDTAreal Flood AdvisoryLMKLincoln2 hr
Jul 30, 5:57 AM EDTAreal Flood AdvisoryLMKClinton2 hr
Jul 30, 6:53 AM EDTAreal Flood WarningLMKBourbon, Nicholas3 hr
Jul 29, 10:47 PM EDTSpecial Weather StatementLMKCrawford28 min
Jul 29, 11:14 PM EDTSpecial Weather StatementLMKHarrison31 min
Jul 29, 11:17 PM EDTSpecial Weather StatementLMKCrawford28 min
Jul 30, 12:37 AM EDTSpecial Weather StatementLMKCrawford23 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.